Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 December;178(12) > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 December;178(12):942-6

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   

Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 December;178(12):942-6

DOI: 10.23736/S0393-3660.18.04008-1

Copyright © 2018 EDIZIONI MINERVA MEDICA

language: English

Postinfectious glomerulonephritis: a cause of pulmonary renal syndrome

Randa I. FARAH 1 , Nadia ALQURINI 2, Ayman WAHBEH 1

1 Department of Internal Medicine, School of Medicine, University of Jordan, Amman, Jordan; 2 University of Arkansas for Medical Sciences, Little Rock, AR, USA



Diffuse alveolar hemorrhage (DAH) coincident with poststreptococcal glomerulonephritis (PSGN) is extremely rare. Only 5 adult cases have been reported previously, and there are no clear recommendations regarding treatment. We present a 25-year-old Caucasian woman who was admitted with dark brown urine and a vague history of sore throat 2 weeks ago. Urinalysis demonstrated proteinuria, dysmorphic red blood cells, and several white blood cells, in the setting of elevated serum creatinine and blood urea nitrogen levels. Immunological workup was negative, except for a high serum anti-streptolysin-O titer (674.9 IU) and low C3 level (0.3 g/L). Kidney biopsy findings were consistent with PSGN. She required renal replacement therapy and started on intravenous methylprednisolone. Four days after discontinuing steroid treatment and during her renal function recovery, she experienced severe dyspnea and hemoptysis. We found a decrease in the hemoglobin concentration and hypoxia with O2 saturation of 75%. Radiographic images suggested DAH, which was confirmed using bronchoscopy. High-dose methylprednisolone was initiated. Her respiratory status improved, and she was discharged home with oral steroids after full renal and respiratory recovery. This case illustrates the importance of clinically relevant sequelae of streptococcal infection and the appropriate treatment of DAH secondary to streptococcal pharyngitis with corticosteroids as monotherapy.


KEY WORDS: Rapidly progressive glomerulonephritis with pulmonary hemorrhage; Glomerulonephritis; Acute kidney injury

top of page